Following the back and forth exchange between my Epilepsy Nurse and I, we scheduled an appointment to discuss my concerns, so I went in to see them last Wednesday 14/3.
My consultant was sulky that I’d misspelt his name in my email exchange, which I apologised for, however like a petulant child he wouldn’t let it go! I couldn’t work out if he was joking around or not, so I told him to get over it, people misspell mine all the time (which is true, even my Christian name – all throughout Secondary school, my Physics teacher even insisted on rudely mispronouncing it). Furthermore, in my mind, we weren’t there to discuss the misspelling of his name. Plus I’d already apologised, what more did he want? I felt like he was trying to distract me. Not guna happen matey.
Even though Keppra on its own, and on high doses, made me psychotic, I think I’ve grown to hate Zonisamide the worse, because it’s taken my words away from me. Zonisamise is also known as Zonegran, and some of its side-effects are speech problems and word association (in speaking and writing), which I brought up during my previous appointment in October last year, but felt this was dismissed by my consultant, which I found incredibly distressing. My consultant brought this up, because he’d seen the email I’d sent to my nurse and he was offended (the causcasity!) to which I replied:
“Mate you were on your computer during the appointment, while the nurse did all the talking and you barely said two words to me. That’s dismissive.”
He conceded. He then apologised and said that the clinic had overrun and he’d been trying to catch up on work, was stressed but that was no excuse to take it out on me.
We then agreed that we would ween me off of the Zonisamide and see them again in six weeks’ time. When I return, they’ll have a new medication recommendation for me and I’ll also be coming off the Keppra too (woo).
This has been distressing for me, because it’s like I’ve had a stroke, and I’m a baby and an old woman all rolled into one. After beginning Zonisamide, I’ve had to relearn how to write (I thought this was due to the tonic clonic seizure I had back in June last year, but now I think it’s down to the effects of the medication). Furthermore, I find conversations are incredibly difficult as usually I’m an eloquent person; the word is there, but there’s a blockage. It’s incredibly frustrating. Hopefully, my speech and writing will return back to normal soon.
He [the consultant] wanted to argue that there was no causation, in other words: low vitamin D levels do not cause epileptic seizures. My response was that this is not what I am saying; what I am saying is that according to the study there is a correlation between low levels of vitamin D and seasonal seizure activity, which means that I as a Black patient should be taking vitamin D boosters during the winter. This was proven by a recent blood test, which confirmed that my vitamin D levels were significantly low and I’ve been prescribed boosters. I’ve also been keeping a diary which shows an increase in seizure activity during the winter months. However, the Nurse argued that the NHS are reluctant to prescribe vitamin D boosters to people of colour anymore because it’s too expensive, even though we need it. And even if I can prove that it relates to seizure activity in people of colour, this won’t make any difference either. And unfortunately I believe her, because I had the same issue with the flu jab last year. The GP wouldn’t give it to me even though I could prove that Epilepsy is affect by influenza. It’s madness.
All I can do I guess, is try to get as much vitamin D as possible through D and over-the-counter supplements.
But considering I am a Black woman living in a country with hardly any sun, with a chronic condition which is proven to be affected by low vitamin D levels, it is madness that I should be refused vitamin D on the NHS.